Indiana, 2001

Damaging Winds in Indiana, July 8, 2001

July 8, 2001 · NWS IND · 6 events in 5 counties and zones

Numerous trees downed due to thunderstorm winds. In addition, a home in Decatur county sustained roof damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Numerous trees downed due to thunderstorm winds. In addition, a home in Decatur county sustained roof damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:55 AM EST, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 2:55 AM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST SUN JUL 8 2001

...HEAT ADVISORY TODAY...

A HEAT ADVISORY WILL BE ISSUED FOR THE SOUTHWEST PART OF THE
FORECAST AREA TODAY. HEAT INDEXES SHOULD REACH AROUND 105 THIS
AFTERNOON.

A WEAK COLD FRONT WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS
MORNING. HIGH PRESSURE WAS OVER THE SOUTHEAST STATES. AN UPPER LEVEL
HIGH PRESSURE REMAINED OVER THE SOUTHERN PLAINS STATES. UPPER SHORT
WAVE TROUGHS WERE OVER NORTHWEST OHIO AND THE DAKOTAS. THUNDERSTORMS
HAD MOVED EAST OF INDIANA. SKIES WERE PARTLY CLOUDY OVER THE
FORECAST AREA.

HOT AND HUMID FOR THE AREA TODAY. 850 MB TEMPERATURES WILL BE AROUND
20C TODAY. HIGH SURFACE DEW POINTS WILL MAKE THE AIR QUITE
UNSTABLE... HOWEVER WARM MID LEVELS SHOULD LIMIT THUNDERSTORM
DEVELOPMENT. WILL KEEP A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON.

MODELS MOVE THE DAKOTAS UPPER SHORT WAVE SOUTHEAST TODAY AND
TONIGHT. AVN MAINTAINS IT BEST. THUNDERSTORMS WILL BE LIKELY OVER
THE AREA TONIGHT. DAMAGING THUNDERSTORM WINDS ARE POSSIBLE DUE TO
FAVORABLE WIND PROFILE AND HIGH SURFACE DEW POINTS. COULD STILL BE
SOME THUNDERSTORMS MONDAY WHEN THE WEAK COLD FRONT MOVES OVER THE
AREA. TEMPERATURES AND DEW POINTS SHOULD BE A BIT LOWER TOMORROW. A
HEAT ADVISORY SHOULD NOT BE NECESSARY TOMORROW.

WILL GO WITH THE HOTTER MAV TEMPERATURES TODAY. THEY BETTER FIT
YESTERDAYS UPSTREAM HIGHS. TONIGHTS AND TOMORROWS FWC AND MAV
GUIDANCE LOOK GOOD.

.IND...HEAT ADVISORY SOUTHWEST PART OF FORECAST AREA TODAY.
DS

In the hours before

Special weather statement, Jul 8, 5:58 AM EST, 4 hours 52 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-081530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 AM EST SUN JUL 8 2001

...TODAY IS GOING TO BE HOT AND HUMID...

A HEAT ADVISORY IS IN EFFECT TODAY FOR VIGO...CLAY...SULLIVAN...
GREENE...KNOX...DAVIESS AND MARTIN COUNTIES.

TEMPERATURES WILL RISE INTO THE MID 90S OVER THE ADVISORY AREA
THIS AFTERNOON. HEAT INDEXES WILL REACH 105 TO 110. THE REST OF
CENTRAL INDIANA WILL HAVE HIGH TEMPERATURES AROUND 90 DEGREES...AND
HEAT INDEXES UP TO 100 TO 105. THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...SO SOME AREAS COULD COOL DOWN A BIT BUT STAY HUMID.
DEW POINTS WILL BE IN THE MID 70S.

EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR
ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...
AND WEARING LIGHT-COLORED CLOTHING.  IF POSSIBLE...SPEND TIME IN AIR
CONDITIONED FACILITIES.
Special weather statement, Jul 8, 9:56 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
956 AM EST SUN JUL 8 2001

INZ035-036-043-044-081530-
FOUNTAIN-MONTGOMERY-PARKE-VERMILLION-
956 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS EXTENDED BETWEEN
LAFAYETTE AND VEEDERSBURG OF NORTH CENTRAL INDIANA. MOVEMENT WAS TO
THE SOUTHEAST AT 35 MPH...AND WILL MOVE INTO THE CRAWFORDSVILLE
AND FRANKFORT AREAS BETWEEN 10 AND 1015 AM EST. SOME OF THESE STORMS
MAY PRODUCE HEAVY RAINFALL AND DANGEROUS LIGHTNING AND LARGE
HAIL.

INZ028-029-081530-
TIPPECANOE-WARREN-
956 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE LAFAYETTE
AND ATTICA AREAS OF WEST CENTRAL INDIANA THROUGH 11 AM EST. SOME OF
TZHESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING AND
LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
Special weather statement, Jul 8, 10:21 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1021 AM EST SUN JUL 8 2001

INZ035-036-043>045-081600-
FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-VERMILLION-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE
VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 11 AM EST...AND SPREAD
INTO THE CLINTON...ROCKVILLE AND GREENCASTLE AREAS BETWEEN 1030
AND 11 AM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 35
MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL.

INZ028>030-081600-
CLINTON-TIPPECANOE-WARREN-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND
SOUTHERN INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH 11 AM EST. SOME OF THESE
STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...STRONG
GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.

INZ037-039-046-047-054-081600-
BOONE-HAMILTON-HENDRICKS-MARION-MORGAN-
1021 AM EST SUN JUL 8 2001

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN
INDIANA UNTIL 300 PM EST...

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE INDIANAPOLIS...
BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF CENTRAL INDIANA
BETWEEN 1015 AND 1030 AM EST...AND CONTINUE INTO MID DAY. SOME OF
THESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.

The radar

The Indianapolis radar (KIND), 10 km away, was scanning. The volume nearest the first event began at 15:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 8, 10:50 AM EST to 10:55 AM EST
Where
Marion County, 5 mi SE of Camby
Measured
50 kt (58 mph)
Property damage
$20,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.617, -86.250

Thunderstorm Wind, Shelby

When
July 8, 11:30 AM EST to 11:32 AM EST
Where
Shelby County, Shelbyville
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.517, -85.783

Thunderstorm Wind, Johnson

When
July 8, 11:35 AM EST to 11:37 AM EST
Where
Johnson County, Rocklane
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.617, -86.017

Thunderstorm Wind, Rush

When
July 8, 11:36 AM EST to 11:38 AM EST
Where
Rush County, Arlington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -85.583

Thunderstorm Wind, Marion

When
July 8, 11:40 AM EST to 11:45 AM EST
Where
Marion County, Acton
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.667, -85.967

Thunderstorm Wind, Decatur

When
July 8, 11:42 AM EST to 11:44 AM EST
Where
Decatur County, Greensburg
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -85.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252727, 5252728, 5252729, 5252730, 5252731, 5252732.